Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Gas and antibiotics

04/16/1999

Question:

As I become older, I experience more gas after the supper meal. I had this for years. I noticed 2x that when I had to go on an antibiotic for a URI, I would not have this problem for weeks. Is there some connection? Isn`t this a better treatment then taking all those antigas pills?

Answer:

Much of the gas passed per rectum is produced by colonic bacteria which are affected by antibiotic use.

Since intestinal gas is produced by bacterial digestion of foodstuffs, the best treatment for the problem is to determine which things you eat actually cause the biggest problems. A food-symptom diary is helpful in this regards particularly with attention paid to beans, broccoli, cauliflower, meat and dairy products.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Michael Patrick Jones, MD, FACP Michael Patrick Jones, MD, FACP
Director, Center for Digestive Motility Disorders
College of Medicine
University of Cincinnati